Texas, 2003

Hail in Texas, May 3, 2003

May 3, 2003 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms moved across the southeastern Texas panhandle during the early evening hours producing very large hail. One person was indirectly injured from the storm when the hail caused their automobile to lose control and run off the road before hitting a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southeastern Texas panhandle during the early evening hours producing very large hail. One person was indirectly injured from the storm when the hail caused their automobile to lose control and run off the road before hitting a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 1:11 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 3, 1:11 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
211 PM CDT SAT MAY 3 2003

1002 MB SURFACE LOW CENTERED BETWEEN LA JUNTA AND TRINIDAD THIS
AFTERNOON WITH DRYLINE EXTENDING SOUTHWARD OVER THE WESTERN ZONES.
MEANWHILE STRONG MID/UPPER LEVEL JET LOCATED FROM WESTERN NEW MEXICO
TO NEAR BAJA WILL CROSS OVER THE TEXAS PANHANDLE SUNDAY AFTERNOON.
SURFACE TEMPS IN THE 80-85 RANGE CURRENTLY LOCATED JUST SOUTHWEST OF
THE TEXAS PANHANDLE ALLOWING FOR MODERATE INSTABILITY. BIG QUESTION
IS WHETHER STORMS CAN DEVELOP OR WHETHER CAP WILL HOLD. THINKING AT
THIS POINT IS CAP MAY INDEED BREAK LATER THIS AFTERNOON WITH
ADDITIONAL FORCING AND DAYTIME HEATING EAST OF THE DRYLINE OVER
CENTRAL/EASTERN ZONES. HAVE ADDED 20-30 PERCENT POPS TONIGHT BUT MAY
RAISE IF TSTMS BREAK OUT.

WINDY CONDITIONS TONIGHT AND SUNDAY LOOK IN ORDER. WINDS SHOULD
SUBSIDE SUNDAY EVENING. FLOW ALOFT RELAXES MONDAY BUT ANOTHER (MUCH
SMALLER) DISTURBANCE IS EXPECTED IN WESTERLY FLOW ON TUESDAY. CURRENT
PACKAGE HAS THIS WELL TAKEN CARE OF INCLUDING COOL FRONT MONDAY
NIGHT WITH SLIGHTLY COOLER TEMPS TUESDAY...NO CHANGES PLANED TO
LATER PERIODS.

FCSTID = SLATTERY

AMARILLO    51 83 46 76 / 20 00 00 00
BEAVER      50 81 49 74 / 30 00 00 00
BOISE CITY  48 78 42 71 / 20 00 00 00
BORGER      50 83 47 76 / 20 00 00 00
BOYS RANCH  48 83 45 75 / 20 00 00 00
CANYON      52 83 46 78 / 20 00 00 00
CLARENDON   56 84 51 80 / 30 00 00 00
DALHART     48 82 43 73 / 20 00 00 00
GUYMON      49 80 45 74 / 20 00 00 00
HEREFORD    51 84 45 79 / 20 00 00 00
LIPSCOMB    55 83 51 76 / 30 00 00 00
PAMPA       53 83 50 77 / 30 00 00 00
SHAMROCK    59 84 52 80 / 30 00 00 00
WELLINGTON  60 84 52 82 / 30 00 00 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 3, 12:00 PM CST, 5 hours 34 minutes before
OKZ001>003-TXZ001>020-041100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A DRYLINE IS EXPECTED TO MOVE INTO THE EXTREME WESTERN TEXAS AND
OKLAHOMA PANHANDLES LATER TODAY AS ABUNDANT LOW LEVEL MOISTURE
FLOWS INTO THE PANHANDLES ON SOUTH TO SOUTHEAST WINDS. WITH DAYTIME
HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE THIS
AFTERNOON. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ALONG AND
EAST OF A BOISE CITY OKLAHOMA TO HAPPY TEXAS LINE LATER THIS
AFTERNOON AND THIS EVENING. THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS WILL BE LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

A VERY HIGH WILDFIRE DANGER SITUATION MAY EXIST ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SUNDAY...DUE TO EXPECTED WIDESPREAD DRY
AND WINDY CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS WILL
LIKELY BE REQUIRED LATER THIS AFTERNOON AND THIS EVENING FOR THE
EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Collingsworth

When
May 3, 5:34 PM CST
Where
Collingsworth County, 9 mi S of Quail
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.750, -100.450

Hail, Collingsworth

When
May 3, 5:40 PM CST
Where
Collingsworth County, 10 mi S of Quail
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -100.450

Hail, Collingsworth

When
May 3, 6:04 PM CST
Where
Collingsworth County, Wellington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -100.217

Hail, Collingsworth

When
May 3, 6:10 PM CST
Where
Collingsworth County, 6 mi S of Wellington
Measured
2.5 in hail
Injuries
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
34.767, -100.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359293, 5359294, 5359295, 5359296.